Kansas, 2022Damaging Winds in Kansas, July 28, 2022
July 28, 2022 · NWS TOP · 3 events in 2 counties and zones
During the early AM hours of 7/28, a squall line produced extensive damage in Minneapolis, KS with winds estimated as high as 95 mph per conclusions from an NWS survey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early AM hours of 7/28, a squall line produced extensive damage in Minneapolis, KS with winds estimated as high as 95 mph per conclusions from an NWS survey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 1:49 AM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 28, 1:49 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
249 AM CDT Thu Jul 28 2022
.DISCUSSION...
Issued at 248 AM CDT Thu Jul 28 2022
Forecast Highlights:
- Cooler temps with rain chances mainly early this morning and again
Saturday night into Sunday.
- Warming up again early next week.
A large upper level system remains anchored over the Eastern Canada
just south of the Hudson Bay region. Broad cyclonic flow stretches
from the northeastern sections of the CONUS through the Ohio Valley
into the northern Plains with a long wave ridge building over the
western CONUS. A weak frontal boundary is currently stretched over
portions of east central Kansas areas into central Kansas with a
more well defined frontal boundary over east central into central
Nebraska being pushed slowly south by a low to mid level shortwave
translating through the central Plains on the southwestern flank of
the broader cyclonic flow aloft.
Earlier, some severe storms fired along this northern boundary in
Nebraska and were enhanced by the forcing aloft. These storms have
be trending weaker overall for the past couple of hours. But, some
stronger updrafts continue at this hour as they slowly move into
north central KS areas. Weak isentropic lift is developing along the
305-310K surfaces which is helping some new showers and storms
develop southeast of these storms now making their presence known
just to the west of the forecast area and getting ready to move into
portions of the Cloud county. CAMS have had this general idea for
the past several cycles and therefore have kept mention of showers
and storms developing into the early morning hours before decaying
over the area by around midday. Not anticipating severe weather with
these storms as shear is very weak and instability isn't very
impressive. So elevated showers and storms should still provide
beneficial rainfall to a few areas. Will mostly be watching for
potential for localized flooding if any training sets up over areas
that see development as slow motion could allow for moderate to at
times heavy rainfall to accumulate quickly.
A modified surface high pressure cell expands into the area later
this afternoon through much of the Friday and early Saturday period.
This should limit rain chances until it slides east into Saturday
afternoon and evening which rain and storm chances increase once
again before the heat sets up for early next week. As the western
ridge builds into the area return flow will bring back higher theta-
e air helping to increase dewpoints back into the 70s which will of
course make the afternoon heat index values reach near advisory
levels at times into next week. Will have to practice heat safety
once again into the first week of August.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1215 AM CDT Thu Jul 28 2022
Not much change to the going forecast for now. Trends with storms
over western Nebraska are suggesting more southerly movement
overnight and thus may not impact the terminals. A little early to
remove mention of showers and storms for now so have left as is in
the event development into the area takes place on any outflows.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Drake
AVIATION...Drake
Hazardous weather outlook, Jul 28, 2:02 AM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 AM CDT Thu Jul 28 2022
KSZ008>012-020>024-026-034>040-054>056-058-059-290815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
302 AM CDT Thu Jul 28 2022
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight
There is a chance for thunderstorms early this morning lasting
into midday. Severe thunderstorms are not anticipated.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jul 28, 3:03 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
403 AM CDT Thu Jul 28 2022
KSZ020-034-280930-
Cloud-Ottawa-
403 AM CDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of Ottawa and southern
Cloud Counties through 430 AM CDT...
At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Clay Center to 7 miles
northwest of Lincoln. Movement was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, Aurora, Niles and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3945 9793 3946 9738 3896 9737 3896 9793
TIME...MOT...LOC 0902Z 315DEG 32KT 3932 9714 3911 9826
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BDThunderstorm Wind, Ottawa
- When
- July 28, 3:40 AM CST to 3:41 AM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 39.120, -97.710
Widespread damage occurred early Thursday morning across Minneapolis including: large tree trunks uprooted, tree trunks snapped, snapped power poles, a roof torn off a church, and window screens blown off the courthouse. After analysis of radar data, first-hand accounts and pictures, we conclude that straight-line winds of 95 mph produced this damage.
Thunderstorm Wind, Ottawa
- When
- July 28, 3:40 AM CST to 3:41 AM CST
- Where
- Ottawa County, 1.07 mi E of Minneapolis
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.130, -97.700
Report of part of large healthy tree blown down and onto the power lines which caused a power outage.
Thunderstorm Wind, Dickinson
- When
- July 28, 4:28 AM CST to 4:29 AM CST
- Where
- Dickinson County, 0.54 mi E of Abilene
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.920, -97.210
No damage was reported but confidence was high that severe level wind gusts occurred.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047151, 1047153, 1047152.